Arizona, 2012Damaging Wind in Arizona, August 14, 2012
August 14, 2012 · NWS PSR · 1 event in 1 county or zone
Thunderstorms developed during the late evening hours on August 14th and they affected portions of the greater Phoenix metropolitan area, including the community of Queen Creek. Due to the excessive heat that had been observed during the afternoon, the storms were able to generate strong and damaging microburst winds late into the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the late evening hours on August 14th and they affected portions of the greater Phoenix metropolitan area, including the community of Queen Creek. Due to the excessive heat that had been observed during the afternoon, the storms were able to generate strong and damaging microburst winds late into the evening. Wind gusts estimated to be in excess of 60 knots blew down a substantial metal light pole at the Queen Creek Middle School; fortunately no injuries occurred when the pole fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 14, 9:40 PM MST, 50 minutes earlier.
Area forecast discussion, Aug 14, 9:40 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
940 PM MST TUE AUG 14 2012
.SYNOPSIS...
STRONG HIGH PRESSURE WILL CONTINUE OVER THE DESERT SOUTHWEST THROUGH
WEDNESDAY...RESULTING IN WELL ABOVE NORMAL TEMPERATURES AND PERIODS
OF EXCESSIVE HEAT. MONSOON MOISTURE WILL SLOWLY SPREAD BACK INTO THE
REGION STARTING WEDNESDAY EVENING...RESULTING IN A GRADUAL THREAT OF
AFTERNOON THUNDERSTORM ACTIVITY...MAINLY OVER SOUTHWEST AND SOUTH
CENTRAL ARIZONA THURSDAY THROUGH EARLY NEXT WEEK.
&&
.DISCUSSION...
IR SATELLITE IMAGERY REVEALS A HUGE MCS OVER SONORA MEXICO THIS
EVENING. BOTH THE NAM12/GFS 925-850MB STREAMLINES SUGGEST MORE OF A
SOUTHERLY FLOW THROUGH THE GULF OF CALIFORNIA AND INTO THE SOUTHWEST
DESERTS OF ARIZONA...AND THIS WILL SERVE TO IMPORT MORE MOISTURE
INTO THE REGION...GRADUALLY SHIFTING THE MONSOON MOISTURE BOUNDARY
NORTH AND WEST WITH TIME/THROUGH THURSDAY. THE INFLUX OF MOISTURE
WILL HELP TO MODERATE THE VERY HOT AFTERNOON TEMPS/HEAT WAVE THAT
HAS PERSISTED FOR THE LAST 9 DAYS...MODEL FORECAST SOUNDINGS AND
GUIDANCE ALL POINT TO ABOUT 3-4 DEGREES OF COOLING CWA-WIDE WITH
TEMPS RANGING FROM 107-110 DEGREES FOR WEDNESDAY. EVEN THOUGH THE
TWC 00Z SOUNDING SHOWS PRECIPITABLE WATER IS JUST OVER ONE INCH...
THE TREND OVER THE LAST 12-18 HOURS HAS BEEN A FEW DEGREES OF
COOLING IN THE LOW-MID LEVELS OF THE ATMOSPHERE...AND SOME
INCREASING MID-LEVEL MOISTURE. TAKING ALL THIS INTO CONSIDERATION...
THE EXCESSIVE HEAT WARNING MIGHT NOT BE NEEDED FOR WEDNESDAY...BUT
WILL LEAVE THIS FOR THE ONCOMING SHIFT TO MAKE A DETERMINATION.
AS WITH YESTERDAY EVENING...THERE WAS LITTLE STORM ACTIVITY ACROSS
SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY. SO...THE
FOCUS IS ONCE AGAIN OVER SOUTH-CENTRAL ARIZONA. THE CONVECTIVE
POTENTIAL FOR THE REST OF THE EVENING WILL BE DICTATED BY WEAK
BOUNDARY INTERACTION FROM ISOLATED THUNDERSTORMS THAT CONTINUE TO
RING THE CENTRAL DESERTS OF MARICOPA COUNTY/GREATER PHOENIX AREA.
THESE BOUNDARIES WILL MOVE INTO THE PHOENIX METROPOLITAN AREA OVER
THE NEXT SEVERAL HOURS/UNTIL AROUND MIDNIGHT...AND THIS WILL CREATE
SOME GUSTY WINDS/BLOWING DUST...ALONG WITH ISOLATED SHOWERS AND
THUNDERSTORMS BEHIND THE MOVING/COLLIDING BOUNDARIES.
ADJUSTMENTS WERE MADE TO THE POP/WX GRIDS FOR THE SHORT TERM. OTHER
THAN THE POSSIBILITY OF NOT CONTINUING THE EXCESSIVE HEAT WARNING
WEDNESDAY AND ADJUSTING THE FORECAST MAX TEMPERATURES...THE FORECAST
APPEARS TO BE IN GOOD SHAPE.
PREVIOUS DISCUSSION...
WEDNESDAY...ATMOSPHERIC THICKNESS AND LOWER ATMOSPHERIC TEMPERATURES
JUST BARELY SUPPORT ANOTHER EXCESSIVE HEAT DAY WEDNESDAY FOR
SOUTHWEST AND SOUTH CENTRAL AZ. THEREFORE THE EXCESSIVE HEAT WARNING
WILL CONTINUE THROUGH WEDNESDAY EVENING. A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS WILL ALSO CONTINUE OVER PARTS OF SOUTHWEST AND
SOUTH CENTRAL AZ...WITH THE BEST CHANCE IN MOUNTAINOUS SOUTHERN GILA
COUNTY.
THURSDAY THROUGH MONDAY...
WE EXPECT A SIGNIFICANT MOISTURE INCREASE OVER THE AREA...WITH AN
INCREASED THREAT FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
MAINLY OVER SOUTH CENTRAL ARIZONA...INCLUDING PHOENIX. STRONG UPPER
LEVEL RIDGE BUILDING AND ANTI-CYCLONIC WINDS ALOFT IN SOUTHERN CA
WILL PROBABLY KILL ANY THUNDERSTORM POTENTIAL THIS PERIOD...WITH
ONLY SINGLE DIGIT POPS IN THE AREA.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...THROUGH
ISOLATED THUNDERSTORMS EXPECTED ACROSS THE GREATER PHOENIX AREA FOR
THE NEXT SEVERAL HOURS UNTIL AROUND 09Z. THIS COULD FORCE GUSTY
OUTFLOW WINDS TO 30KTS FOR A SHORT TIME...AND VISIBILITY AT
KIWA/KPHX COULD POSSIBLY DROP DOWN TO 2-3 SM IN BLOWING DUST.
OTHERWISE...VARIABLE WINDS GENERALLY 10KT OR LESS FROM 09Z THROUGH
19Z WED WITH SCT-BKN CLOUDS AOA 12KFT.
SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
FROM 06Z THROUGH 19Z WED...SCT CLOUD DECKS AOA 15KFT WITH LIGHT
WINDS UNDER 10 KNOTS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
INCREASED MONSOON MOISTURE WILL BRING CONTINUED CHANCES OF AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY...MAINLY OVER SOUTH
CENTRAL ARIZONA AREAS. MINIMUM RELATIVE HUMIDITIES WILL GENERALLY BE
IN THE TWENTIES ACROSS THE LOWER DESERT AND CLOSER TO 40 PERCENT
ACROSS SOUTHERN GILA COUNTY MOUNTAINS. TEMPERATURES ARE EXPECTED TO
BE NEAR NORMAL THROUGH THE PERIOD.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST WEDNESDAY
AZZ020>023...025>028.
CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT WEDNESDAY
CAZ031>033.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...MEYERS/VASQUEZ
AVIATION...MEYERS
FIRE WEATHER...KUHLMANHazardous weather outlook, Aug 14, 6:02 AM MST, 16 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
602 AM MST TUE AUG 14 2012
AZZ024-151300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
602 AM MST TUE AUG 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGHOUT THE FIVE DAY PERIOD. THE PRIMARY WEATHER
HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 40 MPH...LOCALLY HEAVY RAIN
WITH LOCALIZED FLOODING OF STREAMS...WASHES AND ROADS...AND DEADLY
CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
AZZ022-023-027-028-151300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
602 AM MST TUE AUG 14 2012
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
AN EXCESSIVE HEAT WARNING CONTINUES FOR THE SOUTH CENTRAL
DESERTS...INCLUDING THE GREATER PHOENIX AREA...THROUGH TONIGHT. HIGH
TEMPERATURES WILL RANGE MOSTLY BETWEEN 111 AND 114 DEGREES AND
OVERNIGHT LOWS BETWEEN THE MID 80S AND LOW 90S...WHICH WILL OFFER
LITTLE RELIEF FROM THE OPPRESSIVE DAYTIME HEAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH 8 PM WEDNESDAY
FOR THE SOUTH CENTRAL ARIZONA DESERTS. MONSOON MOISTURE IS EXPECTED
TO INCREASE FROM THE SOUTH LATER WEDNESDAY AND IT WILL LEAD TO BOTH
COOLER HIGH TEMPERATURES AND A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS BEGINNING THURSDAY AND CONTINUING THROUGH THE WEEKEND.
THE PRIMARY WEATHER HAZARDS ASSOCIATED WITH THE THUNDERSTORMS INCLUDE
GUSTY WINDS IN EXCESS OF 45 MPH...DENSE BLOWING DUST ALONG WITH
SHARPLY REDUCED VISIBILITY...LOCALLY HEAVY RAIN AND DEADLY LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
AZZ020-021-025-026-CAZ031>033-151300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
602 AM MST TUE AUG 14 2012 /602 AM PDT TUE AUG 14 2012/
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST /8 PM PDT/
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
AN EXCESSIVE HEAT WARNING CONTINUES THROUGH TONIGHT FOR THE DESERTS
OF SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. HIGH TEMPERATURES WILL
RANGE FROM 111 TO 115 MOST PLACES AND OVERNIGHT LOWS WILL RANGE FROM
THE MID 80S TO NEAR 90 OVER THE WARMEST URBAN AREAS OFFERING LITTLE
RELIEF FROM THE OPPRESSIVE DAYTIME HEAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
AN EXCESSIVE HEAT WARNING CONTINUES THROUGH 8 PM WEDNESDAY FOR THE
DESERTS OF SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. INCREASING
MONSOON MOISTURE FROM THE SOUTH WILL LEAD TO BOTH COOLER TEMPERATURES
AND AN INCREASING CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
STARTING ON THURSDAY. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER
THE SOUTHWEST ARIZONA DESERTS FROM THURSDAY THROUGH SATURDAY.
THE PRIMARY WEATHER HAZARDS ASSOCIATED WITH THE THUNDERSTORMS INCLUDE
GUSTY WINDS IN EXCESS OF 45 MPH...DENSE BLOWING DUST AND SAND WITH
SHARPLY REDUCED VISIBILITY...LOCALLY HEAVY RAIN AND DEADLY LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
CAZ030-151300-
JOSHUA TREE NATIONAL PARK-
602 AM PDT TUE AUG 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
FOR THE MOST PART HAZARDOUS WEATHER IS NOT EXPECTED. HOWEVER THERE
WILL BE AN INCREASE IN MONSOON MOISTURE...AND THIS WILL LEAD TO A
SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS FROM
THURSDAY THROUGH THE WEEKEND. THE PRIMARY WEATHER HAZARDS WITH ANY
THUNDERSTORMS THAT DEVELOP INCLUDE GUSTY WINDS IN EXCESS OF 40 MPH...
PATCHY BLOWING DUST OR SAND AT LOWER PARK ELEVATIONS...BRIEF HEAVY
RAINFALL AND DEADLY LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 14, 5:15 PM MST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
515 PM MST TUE AUG 14 2012
CAZ033-150100-
IMPERIAL CA-
515 PM PDT TUE AUG 14 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
UNTIL 600 PM PDT
AT 511 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MT. SIGNAL...MOVING NORTH AT 15 MPH.
STRONG WINDS OF 40 TO 50 MPH AND LOCALLY DENSE BLOWING DUST ARE
POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
MT. SIGNAL...
CALEXICO...
EL CENTRO... IMPERIAL AND EL CENTRO NAVAL AIRFIELD...
LAT...LON 3287 11580 3286 11538 3266 11544 3264 11580
TIME...MOT...LOC 0014Z 197DEG 11KT 3266 11562
MO
Thunderstorm Wind, Maricopa
- When
- August 14, 10:30 PM MST
- Where
- Maricopa County, 0.69 mi N of Queen Creek
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 33.260, -111.630
Isolated to scattered thunderstorms developed across portions of the greater Phoenix metropolitan area during the late evening hours on August 14th. Partly due to the excessive heat that occurred during the day, the thunderstorms were able to generate strong, gusty and damaging microburst winds well into the evening hours. According to Brad Greer, Park Ranger with the town of Queen Creek, a large metal football light field pole was blown down during the evening thunderstorms. Time of the storms was estimated to be near 1030 pm, and the wind gusts were estimated to be at least 65 knots. The light pole was located at the Queen Creek Middle School in Queen Creek, at the intersection of Queen Creek and Ellsworth Roads. Fortunately, no injuries occurred due to the falling light pole.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 14 to 15, 20122 deaths · 1 event
- Wildfire in California, August 14 to 20, 20126 injured · $1.0 million · 1 event
- Damaging Winds in Georgia, August 14, 2012$120,000 · 55 kt wind · 10 events
- Wildfire in Washington, August 14 to 19, 2012$100,000 · 1 event
- Damaging Winds in Texas, August 14, 2012$43,000 · 72 kt wind · 5 events
- Flash Flood in Arizona, August 14 to 15, 2012$40,000 · 1 event
- Damaging Winds in Texas, August 14, 2012$32,000 · 64 kt wind · 5 events
- Flash Flood and Hail in Pennsylvania, August 14 to 15, 20121 injured · $5,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Maryland, August 14, 2012$4,000 · 1.5 in hail · 9 events
- Hail and Damaging Winds in Virginia, August 14, 2012$4,000 · 1.25 in hail · 7 events
- Drought in Texas, August 14 to 31, 20126 events
- Flash Flooding in Maryland, August 14 to 15, 20125 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403266.